Georgia, 2006

Hail and Damaging Wind in Georgia, April 20, 2006

April 20, 2006 · NWS FFC · 21 events in 13 counties and zones

17 hail, 3 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$566,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 2:26 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 20, 2:26 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT THU APR 20 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
A STRONG SHORT WAVE CONTINUES TO WORK OVER THE TOP OF AN UPPER
LEVEL HIGH PRESSURE RIDGE IN TENNESSEE THIS AFTERNOON. NUMEROUS
SHOWERS AND THUNDERSTORMS PREVAILED IN EAST TENNESSEE WITH RAPID
DEVELOPMENT OF A FEW THUNDERSTORMS FROM DADE TO MURRAY COUNTIES IN
NORTHWEST GEORGIA. THE AIRMASS OVER ALABAMA WITH CONTINUE TO
DESTABLIZE WITH THE DIURNAL HEATING AND PVA. CAPES ARE EXPECTED TO
INCREASE INTO THE 1500-2000 J/KG RANGE AND LIS OF MINUS 5 TO MINUS
7 BY 8PM. CONSEQUENTLY...A SEVERE THUNDERSTORM WATCH 221 IS IN
EFFECT FOR EXTREME NORTHWEST GEORGIA UNTIL 8PM WITH THE POTENTIAL
OF ADDITIONAL WATCHES BEING POSTED LATER THIS EVENING FOR WESTERN
PARTS OF GEORGIA. A BREAK IN THE CONVECTION LATE TONIGHT AND EARLY
FRIDAY...HOWEVER AS A COLD FRONT APPROACHES GA...CAPES WILL
INCREASE AGAIN FRIDAY AFTERNOON. THE COLD FRONT WILL MOVE THROUGH
LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. SEVERE THUNDERSTORMS
REMAIN A POSSIBILITY FRIDAY AFTERNOON AND NIGHT. DRIER AIR MOVES
INTO THE CWA LATE SATURDAY AND SATURDAY NIGHT ENDING THE CHANCE OF
THUNDERSTORMS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
THE DRIER AIR WILL DOMINATE THE CWA THROUGH TUESDAY WITH CLOSER
TO NORMAL TEMPS SUNDAY AND MONDAY. MOISTURE BEGINS SPREADING
ACROSS THE CWA TUESDAY AHEAD OF THE NEXT COLD FRONT. THE FRONT
WILL MOVE THROUGH THE CWA WEDNESDAY. STRONG HIGH PRESSURE WILL
BUILD INTO THE CWA LATE WEDNESDAY AND THURSDAY BEHIND THE FRONT
BRINGING DRIER AND COOLER AIR. GUIDANCE IS GOING CLIMO ON POPS
WEDNESDAY NIGHT AND THURSDAY...BUT WITH STRONG HIGH PRESSURE AND
MUCH DRIER AIR WILL THEREFORE GO WITH NO POPS ALL BUT THE
SOUTHEAST WEDNESDAY NIGHT...AND CWA WIDE THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  77  60  70 /  50  30  50  10
ATHENS          61  77  61  72 /  40  30  50  30
GAINESVILLE     62  75  59  68 /  70  40  70  40
ROME            63  81  54  74 /  80  50  70  20
COLUMBUS        65  87  61  79 /  30  10  40  10
MACON           62  84  59  79 /  30  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

16
Hazardous weather outlook, Apr 20, 10:19 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1119 AM EDT THU APR 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1119 AM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A NEARLY STATIONARY FRONT DRAPED ACROSS GEORGIA AND ALABAMA WILL
MOVE SLIGHTLY TO THE NORTHEAST TODAY AND WILL LIKELY DISSIPATE
TONIGHT. A MODERATELY UNSTABLE AIRMASS WILL DEVELOP OVER THE AREA
THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS. THE BEST LOCATION FOR SEVERE THUNDERSTORMS
WILL BE WEST OF GAINESVILLE AND MACON DURING THE AFTERNOON.
HOWEVER...ISOLATED SEVERE STORMS CANNOT BE RULED OUT EAST OF THIS
AREA DURING THE LATE AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A MODERATELY UNSTABLE AIRMASS WILL DEVELOP THIS AFTERNOON WITH
CAPES OF 1500 TO 2500 EXPECTED...ALONG WITH LIFTED INDICES OF
MINUS 5 TO MINUS 7. THIS INSTABILITY COMBINED WITH AN APPROACHING
SHORT WAVE WILL ENHANCE THUNDERSTORM ACTIVITY AND ALLOW A FEW
THUNDERSTORMS TO BECOME SEVERE. STORMS WILL MOST LIKELY MOVE INTO
THE AREA FROM ALABAMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND A CHANCE OF
THUNDERSTORMS SATURDAY...TUESDAY AND WEDNESDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION
ESPECIALLY THIS AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA.

TDP

In the hours before

Special weather statement, Apr 20, 1:37 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT THU APR 20 2006

GAZ001-002-201900-
237 PM EDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE AND
WALKER COUNTIES UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF RISING FAWN THE THUNDERSTORM
WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DAD AND WALKER COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE TRENTON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 300 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 20, 1:43 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT THU APR 20 2006

GAZ005-007-012-013-201915-
243 PM EDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PICKENS...
GORDON...GILMER AND MURRAY COUNTIES UNTIL 315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NICKELSVILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PICKENS GORDON GILMER AND MURRAY COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE RAMHURST AND OAKMAN. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 315 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 20, 2:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT THU APR 20 2006

GAZ002>004-201945-
315 PM EDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WALKER...
WHITFIELD AND CATOOSA COUNTIES UNTIL 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAVIS CROSSROADS...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER WHITFIELD AND CATOOSA COUNTIES. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DAVIS CROSSROADS ROCK SPRING AND RINGGOLD. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 345 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 20, 2:29 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT THU APR 20 2006

GAZ013-202000-
329 PM EDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN PICKENS
COUNTY UNTIL 400 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HINTON...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PICKENS COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HINTON AND JASPER. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY BY 400 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Atlanta radar (KFFC), 29 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walker

When
April 20, 2:52 PM EST to 3:00 PM EST
Where
Walker County, Villanow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.300, -84.867

The public reported penny to nickel-sized hail.

Hail, Whitfield

When
April 20, 3:00 PM EST to 3:17 PM EST
Where
Whitfield County, 1 mi W of Carbondale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.367, -84.450

The public reported penny quarter-sized hail in the Carbondale area and eastward near Interstate-75.

Hail, Pickens

When
April 20, 3:08 PM EST to 3:29 PM EST
Where
Pickens County, Marblehill
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Marblehill Post Office reported nickel-sized hail in Marblehill. While the storm weakened somewhat, it continued to produce hail as it moved into Dawson county. Penny-sized hail was reported on Georgia Highway 53 along the Pickens-Dawson county line.

Hail, Gordon

When
April 20, 3:25 PM EST to 3:34 PM EST
Where
Gordon County, 1 mi W of Nicklesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.650, -85.000

The public reported quarter-sized hail in the Nickelsville area along and just south of the Whitfield and Murray county border.

Hail, Dawson

When
April 20, 3:29 PM EST to 3:34 PM EST
Where
Dawson County, 8 mi W of Dawsonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.717, -85.117

The public reported penny-sized hail along Georgia Highway 53 near the Pickens county line.

Hail, Murray

When
April 20, 3:29 PM EST to 3:38 PM EST
Where
Murray County, 3 mi SW of Holley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -84.333

The public reported penny-sized hail south of Holley near the Gordon county line along Georgia Highway 225.

Hail, Walker

When
April 20, 4:29 PM EST to 4:33 PM EST
Where
Walker County, 1 mi NW of Rossville
Measured
1.75 in hail
Property damage
$200,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.417, -84.250

A former National Weather Service employee measured quarter-sized hail while the public reported golf ball-sized hail.

Hail, Floyd

When
April 20, 5:11 PM EST to 5:40 PM EST
Where
Floyd County, Coosa
Measured
1.75 in hail
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -84.850

Several reports of large hail were received from southern and western Floyd county, including Cave Spring, Lindale, and Silver Creek. The Floyd County Emergency Management Director and the public reported golf ball-sized hail from Cave Spring, to Blacksbluff Road and the Lock and Dam Park near Coosa, to five miles west of Lindale. Pea-sized hail was reported on the far east end of the county near the Bartow county border. Smaller pea-sized hail was observed on the south side of Rome and in Rome itself.

Hail, Walker

When
April 20, 5:19 PM EST to 5:26 PM EST
Where
Walker County, La Fayette
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.600, -84.883

The Walker County 911 Center reported quarter to golf ball-sized hail.

Hail, Polk

When
April 20, 5:28 PM EST to 5:53 PM EST
Where
Polk County, 7 mi SW of Cedartown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -85.283

The Polk County Emergency Management Director reported penny-sized hail.

Hail, Haralson

When
April 20, 5:40 PM EST to 6:06 PM EST
Where
Haralson County, 2 mi S of Budapest
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.983, -85.300

The Haralson County Emergency Management Director reported penny-sized hail.

Lightning, Haralson

When
April 20, 5:57 PM EST
Where
Haralson County, Buchanan
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.683, -85.217

The Haralson County Emergency Management Director reported that lightning caused a structural fire at a commercial building. The damage amount was undertermined.

Hail, Haralson

When
April 20, 6:31 PM EST to 6:35 PM EST
Where
Haralson County, Bremen
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -85.350

An amateur radio operator reported nickel-sized hail.

Lightning, Cobb

When
April 20, 7:00 PM EST
Where
Cobb County, Kennesaw
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.467, -84.500

The public reported that a home was struck by lightning. The damage amount was undeterminable.

Hail, Pickens

When
April 20, 7:13 PM EST to 7:30 PM EST
Where
Pickens County, 5 mi W of Jasper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -85.333

The public reported penny-sized hail.

Hail, Fayette

When
April 20, 7:45 PM EST
Where
Fayette County, 4 mi NW of Fayetteville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

An amateur radio operator reported penny-sized hail.

Thunderstorm Wind, Coweta

When
April 20, 8:01 PM EST to 8:03 PM EST
Where
Coweta County, Moreland
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.717, -85.150

The public reported that three trees were blown down near the intersection of Gordon Road, Georgia Highway 54, and More Road.

Lightning, Gwinnett

When
April 20, 8:07 PM EST to 8:18 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.233, -84.617

The Gwinnett Daily Post of Lawrenceville reported that lightning struck two homes in the county. The first home was struck on Maltdie Court in Lawrenceville causing moderate damage to the chimney. The second home struck was in Dacula on Mapmaker Drive. Minor damage was reported to this residence.

Hail, Coweta

When
April 20, 8:20 PM EST to 8:28 PM EST
Where
Coweta County, 3 mi W of Haralson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.283, -84.767

The public reported penny-sized hail along Georgia Highway 16 in the Turin and Senoia area.

Hail, Coweta

When
April 20, 9:39 PM EST to 10:08 PM EST
Where
Coweta County, 6 mi SW of Newnan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.483, -84.500

The public reported quarter-sized hail on Old Corinth Road southwest of Newnan, nickel-sized hail west of Sharpsburg, and penny-sized hail in Sharpsburg.

Hail, Fayette

When
April 20, 10:16 PM EST to 10:25 PM EST
Where
Fayette County, 3 mi S of Peachtree City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503168, 5503169, 5503170, 5502207, 5502206, 5502208, 5502209, 5502211, 5502210, 5502213, 5502212, 5502631, 5502214, 5502635, 5502632, 5502634, 5502633, 5502717, 5502636, 5502715, 5502716.